Utah, 2017Winter Storm in Utah, January 1 to 3, 2017
January 1 to 3, 2017 · NWS SLC · 3 events in 3 counties and zones
A cold and slow moving storm system passed through northern and central Utah at the beginning of 2017, with the heaviest snowfall in portions of the Wasatch Range, the Wasatch mountain valleys, and in Utah County.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold and slow moving storm system passed through northern and central Utah at the beginning of 2017, with the heaviest snowfall in portions of the Wasatch Range, the Wasatch mountain valleys, and in Utah County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 1, 9:30 AM MST, 6 hours 30 minutes earlier.
Area forecast discussion, Jan 1, 9:30 AM MST, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
930 AM MST Sun Jan 1 2017
.SYNOPSIS...A cold upper level trough across the northern Rockies
through the Pacific Northwest will affect portions of the Great
Basin during the early portion of the week. The associated cold
front will sweep south into central Utah by Monday, bringing snow
to the northern half of Utah.
&&
.DISCUSSION...Have made many generally minor tweaks for today.
Temperature wise have lower the max temp forecast for the Wasatch
Front and northwest desert today as the low overcast is not
expected to break today as surface high along the Idaho-Utah
border will keep a prevalent low level northerly flow in place
despite the increase in the westerly 700mb flow to 25-30kts. In
general, have lowered temps into mid or lower 20s. Farther south
have also lower temps along the AZ border and Colorado River
basin area as low clouds should shroud that area throughout the
day as a weak moist southerly upslope flow is maintained.
Satellite shows this extensive cloud cover already in place. Sky
conditions across this area were increased to cloudy or mostly
cloudy for the remainder of the day.
Another area that temperatures were tweaked, was across the
central and northern mountains above 6000 ft which is above the
inversion. The 12Z SLC sounding showed an increase of about 2
degree C at 7-9000 ft today over yesterday's morning sounding.
Therefore have pushed temps up 2-4 degrees F for the mountain
valleys and mountains today. In addition, currently have clear
skies above the valley gunk adding to the heating potential and
should remain mostly sunny into the early afternoon before some
clouds begin to develop as a trough from the northwest approaches.
The advancement of this trough is somewhat slower than earlier 00Z
model guidance, so have backed off on the onset of precip across
northern Utah until late this afternoon along the Idaho border -
which may still be too early - and this evening for the rest of
northern portions of the CWA.
&&
.AVIATION...IFR conditions are expected to continue at the SLC
terminal through the morning hours, before improving to MVFR by
early afternoon and lasting through early evening. However, there
is a 30 percent chance that IFR levels continue into this evening.
Light and variable winds are expected with speeds of less than 6
kts through 00Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
PUBLIC...Struthwolf
AVIATION...Dewey
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jan 1, 5:55 AM MST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
555 AM MST SUN JAN 1 2017
UTZ001>016-019>021-517-518-WYZ021-021300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
555 AM MST SUN JAN 1 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL ENTER FAR NORTHERN UTAH THIS AFTERNOON...THEN
SWEEP SOUTH INTO CENTRAL UTAH LATE TONIGHT. SNOW WILL DEVELOP
BEHIND THIS PASSING FRONT LATE THIS AFTERNOON WITH ACCUMULATING
SNOWS EXPECTED ACROSS MUCH OF NORTHERN UTAH OVERNIGHT. SNOW WILL
SPREAD INTO CENTRAL UTAH LATE TONIGHT WITH MINIMAL ACCUMULATIONS
EXPECTED.
THE PERSISTENT URBAN HAZE AND VALLEY FOG WILL BEGIN TO ERODE AS
THE FRONT PASSES THROUGH NORTHERN UTAH LATER TODAY. MOST AREAS
WILL BE SEE LITTLE OR NO FOG BEHIND THE FRONT WITH SIGNIFICANTLY
IMPROVED AIR QUALITY HEADING INTO EARLY NEXT WEEK.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ACCUMULATING SNOW WILL CONTINUE ACROSS MUCH OF NORTHERN AND
CENTRAL UTAH MONDAY. THE GREATEST ACCUMULATION WILL SHIFT INTO
THE CENTRAL AND NORTHEAST MOUNTAINS. TRAVEL IMPACTS ARE LIKELY AT
THE HIGHER ELEVATIONS AND POSSIBLY ALONG THE I-15 CORRIDOR.
LIGHT SNOW WILL CONTINUE IN THE CENTRAL AND NORTHERN MOUNTAINS
MONDAY NIGHT...THEN GRADUALLY DECREASE IN BOTH INTENSITY AND AREAL
COVERAGE HEADING INTO TUESDAY.
ANOTHER ROUND OF SNOW MAY IMPACT PORTIONS OF UTAH LATE IN THE
WEEK. ACCUMULATING SNOW IS POSSIBLE ESPECIALLY LATE FRIDAY THROUGH
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, Wasatch Mountains South of I-80
- When
- January 1, 4:00 PM MST to January 3, 1:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Trained Spotter
Storm total snowfall included 31 inches at Brighton Resort, 27 inches at Solitude Mountain Resort, 25 inches at Alta Ski Area, 23 inches at Park City Mountain Resort, and 22 inches at UDOT Provo Canyon.
Winter Storm, Southern Wasatch Front
- When
- January 2, 3:00 AM MST to January 3, 9:00 AM MST
- Where
- Southern Wasatch Front forecast zone
- Reported by
- Trained Spotter
Utah Valley was the hardest hit valley location with regards to snowfall, with storm totals of 18 inches of snow in Spanish Fork, 14 inches of snow in Springville, and 10 inches of snow at Provo BYU.
Winter Storm, Wasatch Mountain Valleys
- When
- January 2, 3:00 AM MST to January 3, 11:00 AM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Reported by
- COOP Observer
Storm total snowfall for the Wasatch mountain valleys included 15 inches at the Park City Library and 13 inches at both Deer Creek Dam and Heber City. The heaviest snowfall occurred during the early morning hours of January 3; this caused Park City schools to close for the day, the first snow day for the district in the last 15 years.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Alabama, January 1 to 3, 20174 deaths · $755,000 · EF2 · 17 events
- Cold in Oregon, January 1 to 11, 20174 deaths · 1 event
- Extreme Cold in South Dakota, January 1 to 2, 20172 deaths · 1 event
- Tornadoes and Flash Flooding in Mississippi, January 1 to 2, 2017$1.7 million · EF2 · 64 events
- Flooding and Damaging Winds in Florida, January 1 to 3, 20171 death · $3,000 · 55 kt wind · 25 events
- Winter Storm and Heavy Snow in Oregon, January 1 to 4, 20171 death · 9 events
- Drought in Georgia, January 1 to 31, 201773 events
- Drought in Oklahoma, January 1 to 31, 201730 events
- Flash Flood and High Wind in California, January 1 to 2, 2017$31,000 · 65 kt wind · 3 events
- Drought in Massachusetts, January 1 to 31, 201719 events
- Drought in Oklahoma, January 1 to 31, 201719 events
- Drought in Alabama, January 1 to 31, 201716 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676816, 676817, 676825.